Format

Send to

Choose Destination
See comment in PubMed Commons below
Saudi J Anaesth. 2013 Jul;7(3):331-5. doi: 10.4103/1658-354X.115325.

Fatal pulmonary embolism subsequent to the use of Esmarch bandage and tourniquet: A case report and review of literature.

Author information

1
Department of Anaesthesiology, SDM College of Medical Sciences and Hospital, Sattur, Dharwad, Karnataka, India.

Abstract

We report a case of fatal pulmonary embolism (PE) following exsanguinations of lower limb in orthopedic surgery. A 30-year-old man was posted for fixation of a tibial plateau fracture on the seventh day after injury. Subarchnoid block was performed. Esmarch bandage was used for exsanguination of the limb and tourniquet was inflated. Within three minutes after tourniquet inflation, the patient became unconscious hypotensive, and collapsed. Resuscitation was instituted and spontaneous circulation restored. Right ventricular strain pattern on transthoracic echocardiography, increased levels of D-dimer, and Doppler examination of the lowerlimb confirmed deep venous thrombosis of right femoral vessels and PE. In spite of thrombolytic therapy with streptokinase and heparin, the patient died on the ninth day after the event. Cases of PE secondary to the use of Esmarch bandage and tourniquet are reviewed here to identify the risk groups and management of PE.

KEYWORDS:

Esmarch bandage; lower limb fractures; pulmonary embolism; tourniquet

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
    Loading ...
    Support Center